Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Jul 18, 2021, 4:10 PM MST. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2021, 4:10 PM MST (23:10 UTC)
- Expired
- Jul 18, 2021, 4:45 PM MST
- In force
- 35 min
- Issued by
- NWS Tucson, AZ
The radar
The Tucson radar (KEMX), 132 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1146 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1485 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
367 WWUS85 KTWC 182310 SPSTWC Special Weather Statement National Weather Service Tucson AZ 410 PM MST Sun Jul 18 2021 AZZ508-512-182345- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 410 PM MST Sun Jul 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL 445 PM MST... At 410 PM MST, Doppler radar was tracking a strong thunderstorm 12 miles north of Chiricahua National Monument, or 17 miles west of Steins, moving north at 10 mph. Winds in excess of 40 mph and blowing dust will be possible with this storm. Locations impacted include... San Simon. LAT...LON 3215 10918 3213 10937 3233 10948 3235 10921 TIME...MOT...LOC 2310Z 162DEG 9KT 3219 10929 $$ AH
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 18, 2:53 PM MST, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 18, 2:53 PM MST, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 253 PM MST Sun Jul 18 2021 .SYNOPSIS...Thunderstorms are expected through this evening, mainly east and south of Tucson. Thereafter expect daily chances of showers and thunderstorms through the work week. High temperatures will remain below normal into the foreseeable future. && .DISCUSSION...Convection east of Tucson developing a few hours earlier than most CAM solutions suggested and speaks to the level of instability we have. The storms are moving to the NW, however fairly slowly and the few we have had have produce in excess of two inches of rain in 1 to 1.5 hours. A few of them have shown a tendency to redevelop in the same area as well. The saturated soils were very evident after this morning which resulted in flooding in Santa Cruz county with only one inch of rain. We also had flow in the Pima, Finger Rock and Esperero canyons this morning from 1/2 to 1 inches of rain, so we are definitely primed in that respect. For this afternoon and evening, all the CAM solutions show significant storm development east and south of Tucson including areas that have received recent heavy rains. Looking at the HREF, it is indicating fairly high probabilities of local areas of greater than an inch (in 3hr) this evening (5-8 pm) focused over eastern Pima, Santa Cruz and Cochise county, peaking at 70% eastern Cochise. There is even a 10% chance of greater than 3 inches in much of that area. Then for the 03Z-06Z period (8-11pm) the focus shifts to Cochise county with >50% of an inch and ~10% greater than 3 inches and has an MCS look to it. Given that and the saturated conditions we opted to issue a Flash Flood Watch through Midnight tonight east and south of Tucson, including Mt Lemmon for the Bighorn fire scar. Now we will have to see how this plays out, but the potential is certainly there. Monday through the work week the upper level high remains near or north of the 4-corners area, a favorable location for activity with deep easterly flow and plenty of moisture. Therefore there will be daily rounds of convection through the week, primarily focused on the afternoon and evening hours and varying from day to day. That said, as we saw this morning convection will be possible at anytime day or night depending on smaller forcing mechanisms. PWs remain as high as they have been so showers and thunderstorms will continue to be efficient rain producers and with the moist soil conditions, local flooding will continue to be a concern. Late in the week into the weekend there is some indication that there could be a trough over the area which would serve as a focus for convection if it becomes reality. Too soon to count on that but either way, the wet and active monsoon season looks to continue through next weekend. && .AVIATION...Valid through 20/00Z. SCT-BKN clouds at 8k-12k ft MSL with BKN layers above til 19/07Z the clouds slowly diminishing. SCT-NMRS SHRA/TSRA developing and persisting through the evening hours mainly east and south of Tucson before diminishing late tonight. Wind gusts to 45 kts possible near any TSRA along with MVFR conditions and mountain obscurations due to heavy rain. Otherwise, SFC wind generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A wet monsoon pattern will continue through the coming work week resulting in scattered showers and thunderstorms. The convection will be primarily during the afternoon and evening hours but will be possible at anytime of the day or night. Primary concerns outside of the typical gusty winds is potential flooding due to heavy rains. Afternoon temperatures will remain below normal through the coming week with higher than average humidity levels continuing. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MST tonight for AZZ503-506>509- 511>514. && Public...Cerniglia Aviation...Cerniglia Fire Weather....Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 18, 4:10 PM MST, 0 minutes before
Special Weather Statement National Weather Service Tucson AZ 410 PM MST Sun Jul 18 2021 AZZ508-512-182345- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 410 PM MST Sun Jul 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL 445 PM MST... At 410 PM MST, Doppler radar was tracking a strong thunderstorm 12 miles north of Chiricahua National Monument, or 17 miles west of Steins, moving north at 10 mph. Winds in excess of 40 mph and blowing dust will be possible with this storm. Locations impacted include... San Simon. LAT...LON 3215 10918 3213 10937 3233 10948 3235 10921 TIME...MOT...LOC 2310Z 162DEG 9KT 3219 10929 AH
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:50 PM MST | Special Weather Statement | TWC | Cochise | 25 min |
| Jul 17, 8:04 PM MST | Special Weather Statement | TWC | Graham | 41 min |
| Jul 17, 8:28 PM MST | Special Weather Statement | TWC | Cochise | 32 min |
| Jul 18, 6:19 AM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Jul 18, 7:55 AM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| Jul 18, 11:57 AM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 18, 1:00 PM MST | Areal Flood Advisory | TWC | Graham | 109 min |
| Jul 18, 1:28 PM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 11 hr |
| Jul 18, 2:36 PM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Jul 18, 3:05 PM MST | Severe Thunderstorm Warning | TWC | Graham | 40 min |
| Jul 18, 3:36 PM MST | Areal Flood Advisory | TWC | Graham | 114 min |
| Jul 18, 4:08 PM MST | Flash Flood Warning | TWC | Greenlee | 112 min |
| Jul 18, 4:16 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 119 min |
| Jul 18, 4:21 PM MST | Areal Flood Advisory | TWC | Graham | 114 min |
| Jul 18, 4:36 PM MST | Flash Flood Warning | TWC | Graham, Greenlee | 3 hr |
| Jul 18, 4:45 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 18, 4:50 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 40 min |
| Jul 18, 4:58 PM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.